Acta Mathematica

, Volume 215, Issue 1, pp 55–126

Skinning maps are finite-to-one


DOI: 10.1007/s11511-015-0129-6

Cite this article as:
Dumas, D. Acta Math (2015) 215: 55. doi:10.1007/s11511-015-0129-6


We show that Thurston’s skinning maps of Teichmüller space have finite fibers. The proof centers around a study of two subvarieties of the \({{\rm SL}_2(\mathbb{C})}\) character variety of a surface—one associated with complex projective structures, and the other associated with a 3-manifold. Using the Morgan–Shalen compactification of the character variety and author’s results on holonomy limits of complex projective structures, we show that these subvarieties have only a discrete set of intersections.

Along the way, we introduce a natural stratified Kähler metric on the space of holomorphic quadratic differentials on a Riemann surface and show that it is symplectomorphic to the space of measured foliations. Mirzakhani has used this symplectomorphism to show that the Hubbard–Masur function is constant; we include a proof of this result. We also generalize Floyd’s theorem on the space of boundary curves of incompressible, boundary-incompressible surfaces to a statement about extending group actions on \({\Lambda}\) -trees.

Copyright information

© Institut Mittag-Leffler 2015

Authors and Affiliations

  1. 1.Department of Mathematics, Statistics, and Computer ScienceUniversity of Illinois at ChicagoChicagoU.S.A

Personalised recommendations